Article Text

PDF

Tricyclic antidepressant overdose
  1. R Lynch
  1. Accident and Emergency Department, Hull Royal Infirmary, Hull, HU3 2JZ, UK; rlynch{at}tinyworld.co.uk

    Statistics from Altmetric.com

    I read with interest the highly informative article by Kerr and colleagues.1 However, I would like to highlight an important point that the authors have not mentioned. In cases of mixed overdose, of tricyclic antidepressants and benzodiazepines, flumazenil (Anexate) is contraindicated. It has produced convulsions and ventricular arrhythmias in the presence of tricyclics.2 The mechanism for this interaction is thought to be unmasking of tricyclic antidepressant induced seizures as a consequence of flumazenil antagonising the antiepileptic effect of concomitantly ingested benzodiazepines.3 This interaction has resulted in a number of deaths.2,3

    In patients presenting after overdose, it is not always easy to obtain a clear and accurate history regarding what substances have been ingested. The administration of flumazenil as a diagnostic aid in these patients is potentially dangerous and should be avoided, particularly if tricyclic antidepressants have been taken.

    References

    View Abstract

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.